Texas, 2013

High Wind in Texas, February 24 to 25, 2013

February 24 to 25, 2013 · NWS MAF · 33 events in 15 counties and zones

A strong cutoff low moved over New Mexico and the Texas Panhandle, and resulted in blizzard conditions to the north of the upper low track and strong winds and blowing dust across West Texas.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cutoff low moved over New Mexico and the Texas Panhandle, and resulted in blizzard conditions to the north of the upper low track and strong winds and blowing dust across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 24, 10:44 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 24, 10:44 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1144 AM CST SUN FEB 24 2013

.DISCUSSION...

SEE 18Z TAF DISCUSSION BELOW.

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED TO PREVAIL WITH STRONG WINDS
DEVELOPING BY EARLY MONDAY MORNING. MODERATE SOUTHWEST WINDS 20-25
KTS WITH HIGHER GUSTS WILL CONTINUE THROUGH THE AFTERNOON AND INTO
TONIGHT FOR MOST TERMINALS. A STRONG STORM SYSTEM WILL ADVANCE
ACROSS THE AREA OVERNIGHT BRINGING A COLD FRONT THROUGH AFTER 06Z
TONIGHT. MVFR CONDITIONS FOR LOW CIGS MAY DEVELOP AT KHOB AND
KMAF BY 10Z AS WRAP AROUND CLOUDS MOVE IN FROM THE NORTH. SOME
LIGHT SNOW IS ALSO POSSIBLE AT KHOB. THE MAIN STORY HEADING INTO
MONDAY WILL BE THE VERY STRONG NW WINDS DEVELOPING BY MORNING.
WINDS COULD GUST UPWARDS OF 45 KTS AT MOST OF THE TERMINALS BY THE
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 838 AM CST SUN FEB 24 2013/

FIRE WEATHER UPDATE...

OPTED TO CANCEL THE FIRE WEATHER WATCH FOR SE NM AND THE PERMIAN
BASIN AND ISSUE A RANGELAND FIRE DANGER STATEMENT FOR THE SAME
AREA THIS AFTERNOON. WINDS ARE EXPECTED TO BE VERY STRONG ACROSS
SE NM, BUT RH VALUES SHOULD REMAIN ABOVE 15 PERCENT. WINDS WILL
NOT BE AS STRONG OVER THE PERMIAN BASIN WITH VALUES GENERALLY
BELOW 20 MPH, HOWEVER MIN RH'S THIS AFTERNOON WILL FALL TO 10-15
PERCENT IN THESE LOCATIONS.

PREV DISCUSSION... /ISSUED 500 AM CST SUN FEB 24 2013/

DISCUSSION...

SFC OBSERVATIONS AND SATELLITE IMAGERY SHOW A QUIET...RELATIVELY
WARM NIGHT ACROSS WEST TEXAS/SE NM IN WEAK RETURN FLOW.  THIS
LATENCY WILL BE SHORT-LIVED HOWEVER...AS THINGS RAMP UP OVER THE
NEXT 8-12 HOURS.  LATEST WV IMAGERY SHOWS THE UPPER CLOSED TROUGH
OVER CENTRAL UT AND DIGGING STRAIGHT SE TOWARDS THE REGION.  THIS
WILL BEGIN FORMING A MTN WAVE SIGNATURE OVER THE GUADALUPES
TODAY...TIGHTENING UP H7 PRESSURE GRADIENTS TO 60M/200NM BY 21Z.
SFC ANALYSIS SHOWS A SFC TROUGH LYING ALONG ERN NM...AND SFC
GRADIENTS ARE ALSO PROGGED TO TIGHTEN UP AS THIS FEATURE SINKS TO
THE S PLAINS BY 00Z MONDAY.  FORECAST SOUNDINGS AT KCNM/KGDP MIX OUT
TO BETTER THAN 650MB TODAY...WHERE A 60+KT SPEED MAX WILL BE PASSING
THRU THE GUADALUPES TODAY.  NEEDLESS TO SAY...WINDY CONDITIONS CAN
BE EXPECTED IN THE WRN MTNS AND ADJACENT PLAINS LATER TODAY.  AS SFC
FLOW VEERS TO THE WEST...MODELS ADVECT SINGLE DIGIT DEWPOINTS INTO
THE SW FA...FOR CRITICAL FIRE WX CONDITIONS IN WEST TEXAS...MAINLY
WEST OF THE PECOS.  FURTHER NORTH AND EAST...RH/S MAY NOT BE AS
QUICK TO BOTTOM OUT...AND WE/VE OPTED TO LEAVE THE FIRE WX WATCH AS
IS FOR NOW.

BY 00Z MONDAY...MODELS BRING THE TROUGH TO WRN NM...FURTHER
TIGHTENING THE AFOREMENTIONED H7/SFC PRESSURE GRADIENTS FURTHER SOUTH
AND EAST INTO THE CWA...AND WE/LL EXTENDED WARNINGS/ADVISORIES AS
SUCH FOR THE OVERNIGHT HRS.  SHORTLY AFTER 00Z...MODELS SHARPEN UP A
DRYLINE ALONG THE ERN ZONES...LARGE-SCALE ASCENT AND ELEVATED
INSTABILITY SHOULD INITIATE CONVECTION ALONG THIS FEATURE AFTER 00Z
AS THE PAC FRONT PLOWS EAST.  AS THE UPPER TROUGH MOVES INTO THE S
PLAINS BY 12Z MONDAY...RAIN SHOWERS SHOULD DEVELOP OVER THE NRN
ZONES...CHANGING OVER TO SNOW OVERNIGHT.  FORECAST SOUNDINGS SHOW
MOISTURE WILL BE VERY SHALLOW...BUT W/THE COLUMN SATURATED JUST
DEEP/COLD ENOUGH FOR A CHANGEOVER.  LITTLE ACCUMULATION IS EXPECTED.
THIS ACTIVITY SHOULD TAPER OFF W-E MONDAY AS THE UPPER TROUGH
APPROACHES THE ARKLATEX.

MONDAY...THE FA WILL BE ON THE BACKSIDE OF THE UPPER
TROUGH...W/MODELS FORECASTING ONE OF THE WINDIEST DAYS FOR SE
NM/WEST TEXAS IN SOME TIME AS THE PAC FRONT MOVES THRU.  BY
18Z...W/THE CORE OVER N CNTRL TEXAS...MODELS TIGHTEN UP THE H7
GRADIENT OVER THE WRN LOW ROLLING PLAINS/PB TO OVER 100M/200NM...FOR
HIGH WINDS OVER THE ERN ZONES.  SIMILARLY...MSL PRESSURE GRADS
TIGHTEN TO OVER 10MB/200NM.  FORECAST SOUNDINGS MIX OUT TO AROUND
775MB AT KMAF AND KBPG...WHERE THE NAM ADVERTISES 50-60KT FLOW ON
THE BACKSIDE/SUBSIDENCE OF THE TROUGH.  NEEDLESS TO SAY...MOST ZONES
OVER THE CENTRAL/EASTERN FA WILL NEED AT LEAST WIND ADVISORIES FOR
MONDAY.  DEPENDING ON WHICH MODEL...SOME AREAS MAY EVEN MEET HIGH
WIND WARNING CRITERIA.  BECAUSE OF THESE UNCERTAINTIES...AND SO AS
NOT TO SOW CONFUSION W/WARNINGS/ADVISORIES ISSUED FOR
TODAY/TONIGHT...WE/LL ISSUED A HIGH WIND WATCH TO COVER THESE AREAS
FOR MONDAY.  OVER THE SRN ZONES...RH/S MAY REACH CRITICAL LEVELS FOR
A FEW HRS OF RED FLAG CONDITIONS DURING THE AFTERNOON...AND A FIRE
WX WATCH HAS BEEN ISSUED.

OTHERWISE...THE EXTENDED LOOKS DRY AND MILD IN NW FLOW ALOFT...AND
WE/VE MADE LITTLE CHANGES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM MST MONDAY FOR
     THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 5 AM MST MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... EDDY COUNTY PLAINS.

TX...FIRE WEATHER WATCH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...
     BIG BEND AREA...MARFA PLATEAU...PRESIDIO VALLEY...TERRELL.

     WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST MONDAY FOR THE
     FOLLOWING ZONES... ANDREWS...DAWSON...GAINES...PECOS...
     PRESIDIO VALLEY...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...SCURRY...TERRELL...UPTON...WARD...WINKLER.

     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 AM CST MONDAY FOR
     THE FOLLOWING ZONES... BIG BEND AREA...DAVIS/APACHE
     MOUNTAINS AREA...MARFA PLATEAU.

     RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     LOVING...MARFA PLATEAU...PECOS...REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WARNING UNTIL 5 AM MST MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA.

     WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING ZONES...
     REEVES COUNTY AND UPPER TRANS PECOS.

&&

29
Hazardous weather outlook, Feb 24, 5:35 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 AM CST SUN FEB 24 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251245-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
635 AM CST SUN FEB 24 2013 /535 AM MST SUN FEB 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS ARE LIKELY IN THE GUADALUPE MOUNTAINS...THE
EDDY COUNTY PLAINS AND THE VAN HORN CORRIDOR THIS AFTERNOON AND
TONIGHT.  A HIGH WIND WARNING HAS BEEN ISSUED FOR THOSE LOCATIONS
AS WELL AS FOR THE DAVIS MOUNTAINS SOUTHWARD TO THE BIG BEND AND
MARFA PLATEAU STARTING THIS EVENING.  SUSTAINED WIND SPEEDS OF 35
TO 50 MPH WITH GUSTS UP TO 70 ARE LIKELY IN THESE LOCATIONS.

A WIND ADVISORY IS IN EFFECT FOR THE SOUTHEAST NEW MEXICO
PLAINS...THE NORTHWEST PERMIAN BASIN...THE VAN HORN CORRIDOR AND
THE TRANS PECOS FOR TONIGHT.  WEST WINDS OF 25 TO 35 MPH WITH GUSTS
UP TO 50 MPH CAN BE EXPECT FOR THIS AREA.

GUSTY SOUTHWEST WINDS WILL COMBINE WITH VERY DRY CONDITIONS AND
RESULT IN CRITICAL FIRE WEATHER CONDITIONS IN MOST LOCATIONS ALONG
THE TRANS PECOS AND SOUTH TO THE BIG BEND.  A RED FLAG WARNING IS
IN EFFECT FOR THOSE LOCATIONS.  A FIRE WEATHER WATCH IS IN EFFECT
FOR MOST OF THE PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS AND
THE GUADALUPE MOUNTAINS THIS AFTERNOON.

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT ACROSS THE
WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN AND THE LOWER
TRANS PECOS.  GUSTY WINDS...BRIEF HEAVY RAINFALL AND HAIL WILL BE
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS WILL BE LIKELY ACROSS THE AREA ON
MONDAY...AND A HIGH WIND WATCH IS IN EFFECT FOR THE SOUTHEAST NEW
MEXICO PLAINS AND MUCH OF WEST TEXAS.  SUSTAINED WIND SPEEDS OF 30 TO
40 MPH WITH GUSTS TO AROUND 55 MPH WILL BE POSSIBLE...ALTHOUGH
WINDS COULD BECOME EVEN STRONGER AND GUSTIER DEPENDING ON THE
TRACK OF THE STORM.

THESE STRONG WINDS MAY COMBINE WITH VERY DRY CONDITIONS ON MONDAY
TO PRODUCE NEAR CRITICAL FIRE WEATHER ALONG THE LOWER TRANS PECOS
AND THE BIG BEND REGION.  A FIRE WEATHER WATCH HAS BEEN ISSUED FOR
THESE LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 24, 1:51 PM MST to 6:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS

West winds gusted over 60 mph frequently during a several hour period through Guadalupe Pass.

High Wind, Davis / Apache Mountains Area

When
February 25, 12:10 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
State Official

Strong northwest winds affected the Davis Mountains with a gust of 67 mph recorded at Mount Locke.

High Wind, Guadalupe Mountains of Culberson County

When
February 25, 5:01 AM MST to 6:25 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

A 70 mph gust occurred at Pine Springs in the Guadalupe Mountains.

High Wind, Guadalupe Mountains of Culberson County

When
February 25, 6:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

A strong gust to 60 mph occurred at the Pinery RAWS in the Guadalupe Mountains.

High Wind, Gaines

When
February 25, 8:55 AM CST to 2:20 PM CST
Where
Gaines forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Northwest winds of 40-45 mph sustained occurred for several hours 2 miles southwest of Seagraves. A gust to 57 mph was also recorded.

High Wind, Gaines

When
February 25, 9:00 AM CST to 1:55 PM CST
Where
Gaines forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Northwest winds of 40 mph or greater occurred for several hours, 2 miles north-northeast of Seminole.

High Wind, Andrews

When
February 25, 9:30 AM CST to 1:25 PM CST
Where
Andrews forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Sustained winds of 40 mph or greater occurred sporadically over a several hour period.

High Wind, Andrews

When
February 25, 9:30 AM CST to 1:25 PM CST
Where
Andrews forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

A tractor trailer was blown over on Highway 176 near mile marker 234, 18 miles west of Andrews at 1307 Local Standard Time.

High Wind, Midland

When
February 25, 9:43 AM CST to 2:30 PM CST
Where
Midland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

A trailer was overturned on Interstate 20 at 130 PM Local Standard Time, 10 miles west-southwest of Midland.

High Wind, Midland

When
February 25, 9:43 AM CST to 2:30 PM CST
Where
Midland forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

A 60 mph wind gust was reported by a trained spotter, 4 miles southeast of Warfield, or 8.5 miles southwest of Midland.

High Wind, Midland

When
February 25, 9:45 AM CST to 2:15 PM CST
Where
Midland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

A power line pole snapped near Interstate 20 and Rankin Highway, or 4 miles south of Midland at 202 PM Local Standard Time.

High Wind, Midland

When
February 25, 9:45 AM CST to 2:30 PM CST
Where
Midland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Windows broken on Summit Building in downtown Midland at 119 PM Local Standard Time due to strong winds.

High Wind, Midland

When
February 25, 9:45 AM CST to 3:00 PM CST
Where
Midland forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

A power outage was reported at the Greenwood School due to strong winds, 11 miles east of Midland.

High Wind, Martin

When
February 25, 9:47 AM CST to 1:45 PM CST
Where
Martin forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

A tractor trailer was blown over on Interstate 20, 5 miles east of Stanton.

High Wind, Martin

When
February 25, 9:47 AM CST to 1:45 PM CST
Where
Martin forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

Two tractor trailers were blown over by strong winds on Interstate 20 at 207 PM Local Standard Time, 2.5 miles west of Stanton.

High Wind, Midland

When
February 25, 9:47 AM CST to 1:45 PM CST
Where
Midland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

A 60 mph gust was measured in Midland at 1259 PM Local Standard Time. A fence was blown down on Midland Drive and Story Avenue at the same time.

High Wind, Midland

When
February 25, 9:47 AM CST to 1:45 PM CST
Where
Midland forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

A trailer was blown over on Interstate 20 near mile marker 126, or 11 miles west-southwest of Midland.

High Wind, Midland

When
February 25, 9:47 AM CST to 2:00 PM CST
Where
Midland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

A parking lot light pole was blown over at North Big Spring and Eugene Street in Midland at 151 PM Local Standard Time.

High Wind, Midland

When
February 25, 9:47 AM CST to 2:30 PM CST
Where
Midland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Northwest winds of 40 mph or greater occurred at Midland International Airport with gusts as high as 60 mph.

High Wind, Upton

When
February 25, 10:00 AM CST to 3:00 PM CST
Where
Upton forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Official NWS Observations
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Estimated northwest winds of 40 mph or greater occurred for at least 2 hours over portions of Upton County. This was between observation sites which recorded not only sustained winds over 40 mph, but gusts to 60 mph.

High Wind, Dawson

When
February 25, 10:00 AM CST to 2:00 PM CST
Where
Dawson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Official NWS Observations
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Estimated northwest winds of 40 mph or greater occurred across portions of Dawson County. This was between observation sites where 40 mph sustained winds occurred for several hours.

High Wind, Crane

When
February 25, 10:00 AM CST to 1:00 PM CST
Where
Crane forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Official NWS Observations
Coordinates
31.429, -102.516 (the zone’s center; the record gives no point)

Estimated northwest winds of 40 mph or greater occurred for 2 hours across portions of Crane County. Sustained winds of 40 mph and gusts near 60 mph occurred at surrounding sites in adjacent counties.

High Wind, Upton

When
February 25, 10:00 AM CST to 3:00 PM CST
Where
Upton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Structure damage occurred to the second story of a house due to strong winds.

High Wind, Ector

When
February 25, 10:26 AM CST to 11:45 AM CST
Where
Ector forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Sustained northwest winds of 40 mph occurred for 2 hours, 5 miles north of Odessa. Gusts as high as 60 mph were also recorded.

High Wind, Pecos

When
February 25, 10:45 AM CST to 11:45 AM CST
Where
Pecos forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Northwest winds of 40 mph or greater occurred at the Fort Stockton-Pecos County Airport for an hour, 2 miles northwest of Fort Stockton.

High Wind, Pecos

When
February 25, 11:00 AM CST to 12:00 PM CST
Where
Pecos forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Sustained northwest winds of 40 mph occurred for an hour, 2 miles north of Coyanosa.

High Wind, Howard

When
February 25, 11:15 AM CST to 3:15 PM CST
Where
Howard forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Northwest winds of 40 mph or greater occurred at Big Spring McMahon-Wrinkle Airport for several hours, 2 miles southwest of Big Spring.

High Wind, Reagan

When
February 25, 11:20 AM CST to 4:30 PM CST
Where
Reagan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Northwest winds of 40 mph or greater occurred for several hours, 5 miles southwest of St. Lawrence. Gusts to 58 mph were also recorded.

High Wind, Reagan

When
February 25, 11:48 AM CST to 3:22 PM CST
Where
Reagan forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Sustained northwest winds of 40-43 mph occurred for several hours, 1 mile west-northwest of Big Lake. A gust as high as 57 mph was also recorded.

High Wind, Midland

When
February 25, 11:55 AM CST to 1:55 PM CST
Where
Midland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Northwest winds of 40 mph or greater occurred at Midland Airpark for 2 hours, or 2.5 miles north of Midland. Gusts as high as 60 mph were also recorded.

High Wind, Borden

When
February 25, 1:00 PM CST to 4:40 PM CST
Where
Borden forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

Northwest winds of 40 mph or greater occurred for several hours, 2 miles south-southeast of Gail. A gust to 58 mph was also recorded.

High Wind, Scurry

When
February 25, 2:10 PM CST to 4:30 PM CST
Where
Scurry forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Northwest winds of 40 mph or greater occurred at the Snyder Mesonet station, 3 miles east of Snyder.

High Wind, Borden

When
February 25, 2:50 PM CST to 5:05 PM CST
Where
Borden forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

Northwest winds of 40-46 mph sustained occurred at the Fluvanna Mesonet site, 3 miles west-northwest of Fluvanna.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428411, 426373, 426333, 428413, 426353, 426318, 426315, 426319, 426342, 426344, 426340, 426347, 426354, 426312, 426313, 426314, 426323, 426339, 426341, 426358, 426363, 426377, 426684, 426306, 426348, 426335, 426349, 426320, 426302, 426351, 426345, 426362, 426369.